Yasmin and Weight Gain
Many people may wonder if weight gain is a possible side effect of Yasmin. Although it is thought that birth control pills cause women to gain weight, clinical trials have shown that this is not a common side effect of Yasmin. However, if weight gain becomes a problem while you are taking this birth control pill, talk to your healthcare provider about possible treatment options.
Yasmin® (drospirenone/ethinyl estradiol) is a prescription birth control pill. Weight gain was not reported as a common side effect of the drug during clinical trials. Common side effects are classified as those that occur in more than 1 percent of people.
The Pill and Weight Gain
It has long been thought that birth control pills cause women to gain weight. Many women will not take them because they are afraid they will gain weight. However, recent data suggests that birth control pills probably do not cause weight gain.
Although women taking birth control pills often gain weight, this is probably not caused by birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not. It seems that the weight gain that some women experience while taking birth control pills is probably completely unrelated to the medication.
If you are noticing unexplained and undesired weight gain while taking Yasmin, there are a few things that you can do to combat this. Some suggestions include:
- Eat a heart-healthy diet. This diet should include:
- Lean meats, poultry, fish, beans, eggs, and nuts
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Limit your intake of alcohol.
- Participate in regular physical activity for at least 30 minutes a day on most days of the week.
Also, if you are taking Yasmin and notice you are gaining weight, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. Your healthcare provider may also look for other causes of weight gain, such as certain medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or suggest another method of birth control.
(Click BMI Calculator to see if your weight is within a healthy range.)